Dr Chris on the link between paracetamol and heart disease
We use your sign-up to provide content in ways you’ve consented to and to improve our understanding of you. This may include adverts from us and 3rd parties based on our understanding. You can unsubscribe at any time. More info
Dr Aggarwal said: “Taking them too often can cause severe harm to the kidneys. The threat is even greater in high-risk individuals such as the elderly, diabetics and patients of high blood pressure.
“Most patients present themselves with acute rise in creatinine levels, known as Acute Kidney Injury. There can also be worsening of pre-existing Chronic Kidney Disease, leading to rise in creatinine levels.
“Painkillers can also cause a rise in potassium levels in the body. Most patients remain asymptomatic in early stages of the kidney disease…However, in advanced forms of CKD, there can be breathlessness, vomiting, loss of appetite and swelling all over the body.”
The doctor goes on to add that in their belief, prevention is better than the cure so a sensible use of paracetamol is advised.
With regard to the consumption of paracetamol, it is recommended to stick to the dose recommended on the packaging of the medicine.
Meanwhile, the NHS says: “Taking one or two extra tablets by accident is unlikely to be harmful, as long as you do not take more than eight tablets in 24 hours”.
At this point the NHS recommends that a person should: “Wait at least 24 hours before taking any more paracetamol.”
Like all medicines paracetamol can cause side effects.
Although rare it has been suggested by the NHS a person should call 999 or go to A&E if they experience a skin rash, they’re wheezing, they’re experiencing tightness in their chest or throat, and they have trouble breathing or talking after taking paracetamol.
It is also recommended that A&E should be attended if the mouth, face, lips, tongue, or throat start swelling.
Full information on all side effects of each paracetamol will be present on the leaflet each packet comes with.
Should an unexpected side effect occur, users of paracetamol have a place to place their complaint.
Known as the Yellow Card Scheme, since 1964 it has been where patients have been able to report issues and side effects with and of medicines and medicinal products.
Each report goes to the MHRA, the medicinal regulatory authority of the UK government.
Once the report has been submitted, the MHRA will then decide if action needs to be taken.
During the pandemic, a Covid specific Yellow Card Scheme was launched so patients could send Covid related reports.
Whether the Covid Yellow Card Scheme continues into the future or becomes amalgamated with the original scheme is yet to be seen.
Covid cases have begun to rise in recent weeks as the impact of the lack of restrictions is borne out in statistics.
Recently the government lifted the last of the Covid restrictions in the UK, as it looks to learn to live with COVID-19.
Scientists and health experts have universally criticised the move due to lack of evidence for the decision.
Source: Read Full Article